Hail, Kingman
- When
- May 9, 2:10 PM CST
- Where
- Kingman County, 0.69 mi S of Cunningham
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.640, -98.430
Supercell thunderstorms developed along a cold front/dry line boundary during the late afternoon and early evening of May 9th, 2016. The supercell thunderstorms were prolific large hail and damaging wind producers, with numerous rounds of large hail reported, especially across eastern Sedgwick County, Kansas, including the city of Wichita.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Supercell thunderstorms developed along a cold front/dry line boundary during the late afternoon and early evening of May 9th, 2016. The supercell thunderstorms were prolific large hail and damaging wind producers, with numerous rounds of large hail reported, especially across eastern Sedgwick County, Kansas, including the city of Wichita. Hail up to the size of golfballs were reported along with reports of 70 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 9, 1:59 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 259 PM CDT MON MAY 9 2016 .SHORT TERM...(THIS EVENING THROUGH THURSDAY MORNING) ISSUED AT 251 PM CDT MON MAY 9 2016 LATEST SURFACE ANALYSIS SHOWS SEMI-DIFFUSE DRYLINE LOCATED ROUGHLY ALONG THE WESTERN EDGE OF THE FORECAST AREA FROM SALINA TO MEDICINE LODGE. CONVECTION BEGINNING TO ERUPT ALONG THE DRYLINE JUST TO THE EAST OF P28. LATEST RAP ANALYSIS SHOWS AIRMASS DESTABILIZING AHEAD OF THE DRYLINE AS THE CLEARING CONTINUES...WITH MOST AREAS SLOWLY BECOMING UNCAPPED. LATEST HI-RES MODELS (NAMNEST/ARW) SUGGEST STORMS SHOULD CONTINUE TO DEVELOP ALONG THE DRYLINE...AS A SHORTWAVE IN THE OK PANHANDLE ROTATES EAST. GIVEN SBCAPE VALUES AROUND 2000 J/KG AND BULK SHEAR VALUES OF 35-40 KTS...THINK A BROKEN LINE OF DISCRETE SUPERCELLS WILL CONTINUE TO DEVELOP ALONG THE DRYLINE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERN. BETTER BULK SHEAR IS LOCATED ACROSS SOUTH CENTRAL KS...SO THINK THE STRONGEST STORMS MAY BE LOCATED ALONG OR SOUTH OF HIGHWAY 54/400. AS THE SUPERCELLS IN SOUTH CENTRAL KS PROGRESS TO THE EAST...THERE IS A A REMOTE CHANCE OF A TORNADO...WHERE 0-1 KM SHEAR IS AROUND 20 KTS...BUT THINK THIS CHANCE IS VERY SLIM...AS DIRECTIONAL SHEAR IS MARGINAL AND BETTER A LITTLE FURTHER SOUTH IN OK. PREFER TO EMPHASIZE THE LARGE HAIL/DAMAGING WIND THREAT. AS THE EVENING WEARS ON...MOST OF THE CONVECTION WILL SHIFT INTO THE FLINT HILLS AND SE KS. BUT THE FURTHER EAST THE STORMS GET THE LESS ORGANIZED THEY WILL BE...GIVEN THE BETTER BULK SHEAR SHIFTING INTO SW MO BETWEEN 00-06Z. SO MORE OF A STRONG TO SEVERE THREAT. MOST OF THE CONVECTION WILL BE EAST OF THE AREA BY TUE MORNING... WITH MOST OF THE AREA UNDER THE INFLUENCE OF WEAK RIDGING ALOFT. SHOULD SEE A NICE WARMUP ON TUE...AS S-SW FLOW WILL LEAD TO SOME DOWNSLOPE FLOW...WITH MAX TEMPS ALMOST 10 DEGREES ABOVE NORMAL IN THE MID 80S. LATEST GFS AND NAM/WRF SHOW THE LOW MOISTURE RAPIDLY RETURNING TO THE AREA FOR TUE EVENING/NIGHT...AS A NORTHERN PLAINS SHORTWAVE PUSHES A COLD FRONT SOUTH INTO NORTHERN KS. EXPECT THIS FRONTAL BOUNDARY TO PUSH INTO CENTRAL KS FOR LATE TUE EVENING OR POSSIBLY OVERNIGHT TUE...WITH CONVERGENCE INCREASING ENOUGH FOR A STRONG STORM CHANCE...LATE TUE NIGHT INTO WED MORNING...ESPECIALLY FOR PORTIONS OF CENTRAL KS FROM KSLN TO KCNU. THE FRONTAL BOUNDARY IS EXPECTED TO MAKE STEADY PROGRESS INTO SE KS ON WED...WITH POSSIBLY SOME LINGERING SHOWERS/STORMS OVER THE FLINT HILLS FOR THE DAYTIME HOURS ON WED. BOTH THE GFS/NAM/WRF SHOW THE FRONTAL BOUNDARY STALLING OR BEING SITUATED ACROSS SE KS FOR LATE WED AFTERNOON...WITH THE MODELS SHOWING A VERY UNSTABLE AIRMASS ACROSS SE KS FOR LATE WED AFTERNOON OR WED EVENING. SO WILL KEEP POPS GOING FOR MOST OF SE KS FOR WED EVENING. SOME UNCERTAINTY ON HOW OVERNIGHT WED INTO EARLY THU WILL PLAY OUT. THE NAM/WRF BLOWS UP A COMPLEX OF STORMS ON THE HIGH PLAINS AND DROPS IT E-SE ALONG THE KS/OK BORDER AND SOUTH CENTRAL KS FOR LATE WED NIGHT. WHILE THE GFS KEEPS THIS COMPLEX FURTHER SOUTHWEST OF THE FORECAST AREA. PREFER TO KEEP SOUTH CENTRAL KS DRY FOR NOW...AND GO WITH THE FURTHER SOUTH GFS SOLUTION. KETCHAM .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 251 PM CDT MON MAY 9 2016 MODELS DIFFER ON HOW THE THU-SAT TIME FRAME WILL PLAY OUT. THE MEDIUM RANGE MODELS DIFFER ON HOW STRONG THE MID-UPPER RIDGE WILL BUILD OVER THE ROCKIES. THE GFS FLATTENS OUT THE RIDGE FASTER AND ALLOWS LOW LEVEL MOISTURE RETURN BACK INTO THE PLAINS FASTER...WHICH WOULD SUGGEST A MORE UNSETTLED WEEKEND...WHILE THE ECMWF IS A LOT DRIER AND KEEPS THE MOISTURE RETURN CONFINED TO AREAS ALONG THE KS/OK BORDER. FOR CONSENSUS SAKE PREFER THE WETTER GFS SOLUTION...KEEPING SHOWER AND THUNDERSTORM CHANCES ACROSS THE AREA. KETCHAM && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1234 PM CDT MON MAY 9 2016 MAIN ISSUE WILL BE CIGS AND STORMS THIS AFTERNOON AND EVENING ACROSS THE FORECAST AREA. A SCT-BKN DECK OF 2500 TO 3500 WILL EXIST FOR ALL SITES THIS AFTERNOON. STORMS ARE EXPECTED TO FIRE FROM THE FLINT HILLS EAST AFTER 19-20Z AND MOVE EASTWARD. THIS WILL AFFECT KCNU AND BRING ABOUT VCTS AND A BKN DECK AT 2500 AND LOWER IN IMMEDIATE VICINITY OF STORMS. FURTHER WEST...STORMS WILL FIRE ALONG THE DRY LINE AFTER 21Z AND AFFECT KSLN AND KICT...AND POSSIBLY KHUT. ONCE AGAIN VCTS AND CIGS OF 2500 ARE POSSIBLE AND LOWER IN IMMEDIATE VICINITY OF STORMS. AFTER ABOUT 3-4Z AT ALL SITES...VFR CONDITIONS WILL PREVAIL. CHANCE && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 86 63 77 / 30 10 20 30 HUTCHINSON 55 86 59 73 / 20 10 20 30 NEWTON 57 85 61 75 / 30 10 20 30 ELDORADO 58 85 63 79 / 30 10 20 30 WINFIELD-KWLD 57 86 64 80 / 30 10 20 20 RUSSELL 53 84 54 69 / 20 10 40 30 GREAT BEND 53 85 54 70 / 20 10 30 30 SALINA 55 85 58 72 / 30 10 30 30 MCPHERSON 55 85 58 72 / 30 10 30 30 COFFEYVILLE 62 84 65 82 / 50 10 20 40 CHANUTE 62 83 64 80 / 50 10 20 40 IOLA 62 83 64 79 / 50 10 20 40 PARSONS-KPPF 62 84 65 81 / 50 10 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KETCHAM LONG TERM...KETCHAM AVIATION...CWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1159 AM CDT MON MAY 9 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101700- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1159 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP TODAY AND CONTINUE INTO THE OVERNIGHT HOURS. BEGINNING AFTER THE 1 PM TIME FRAME...SEVERE STORMS ARE EXPECTED TO DEVELOP IN THE FLINT HILLS REGION AND EAST. THE PRIMARY THREATS WILL BE GOLF BALL SIZED HAIL AND WINDS TO 65 MPH. A TORNADO OR TWO CANNOT BE RULED OUT. A SECOND ROUND OF STORMS WITH SIMILAR THREATS IS POSSIBLE AROUND 4 PM OR LATER ALONG THE DRYLINE WHICH IS SITUATED FROM NEAR LINCOLN TO MEDICINE LODGE. ACROSS FAR SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS FROM TUESDAY EVENING THROUGH SUNDAY. THERE IS CONSIDERABLE UNCERTAINTY IN THE DETAILS...BUT SOME STRONG STORMS ARE PROBABLE. AT THIS TIME...THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. THIS MAY CHANGE...SO CHECK LATER OUTLOOKS FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS WILL BE NEEDED LATER THIS AFTERNOON...MAINLY ALONG AND EAST OF A LINE FROM SALINA TO WICHITA TO WELLINGTON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
The Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
41 hail, 12 thunderstorm wind. Local standard time, as filed.
Forty to fifty mph winds were also reported.
The hail was dime to quarter size.
Some tree damage was reported. Also dime size hail was reported.
Trees were blown down across town. Some of the trees were 12 inches in diameter.
A broadcast media chaser reported the gust.
Quarter sized hail was also reported.
Sixty five mph wind gusts were also reported.
The quarter sized hail was also mixed with dime and nickel hail along Highway 4.
Reported by Kfdi radio.
Reported by Kfdi Radio.
The hail was pea to penny size at the National Weather Service office.
Six to seven inch tree knocked down.
Pea sized hail was also reported.
Reported by Kfdi radio.
Also 30 mph was also reported at Spirit Aviation.
A large hedge tree was blown down.
Some pea to dime sized hail as well.
Also penny sized hail was reported.
A trained spotter reported the gust.
A trained spotter reported the gust.
A trained spotter reported the gust.
Tree damage was reported across the city. An eighteen inch diameter tree was snapped.
Public report of dime hail.
Pea to nickel sized hail and heavy rain was also reported.
Near the town of Silverdale.
Seventy percent of the ground is covered.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632404, 632406, 632407, 632409, 632410, 632411, 632412, 632414, 632415, 632417, 632418, 632419, 632427, 632431, 632428, 632447, 632460, 632463, 632465, 632468, 632470, 632471, 632512, 632513, 632514, 632515, 632516, 632530, 632533, 632536, 632542, 632543, 632545, 632548, 632549, 632551, 632553, 632556, 632557, 632562, and more.